New Mexico, 2008

Damaging Winds in New Mexico, May 22, 2008

May 22, 2008 · NWS ABQ · 4 events in 3 counties and zones

Cold air aloft associated with a large upper low over the Great Basin provided sufficient instability to create severe thunderstorms across central New Mexico.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Cold air aloft associated with a large upper low over the Great Basin provided sufficient instability to create severe thunderstorms across central New Mexico.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at May 22, 8:56 AM MST, 1 hour 15 minutes earlier.

Area forecast discussion, May 22, 8:56 AM MST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
956 AM MDT THU MAY 22 2008

.UPDATE...
GRIDS AND FORECAST ZONE PRODUCTS UPDATED. UPPER LOW HAS ENCROACHED
A BIT FARTHER EAST THAN EARLIER FORECAST...BRINGING CLOUDS AND
SHOWERS AND A FEW THUNDERSTORMS TO A MORE AREAS ACROSS WEST AND
NORTHWEST NEW MEXICO THAN PREVIOUSLY ANTICIPATED.

&&

.AVIATION UPDATE...
FAST MOVING ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL RESULT
IN SOME MOUNTAIN TOP OBSCURATIONS AND SOME VERY LOCAL MVFR CIGS OVER
THE NORTHWEST HALF OF THE STATE. THESE FAST MOVING SHOWERS WILL
PRODUCE GUSTY SURFACE WINDS. SOUTH TO SOUTHWEST WINDS WILL INCREASE
DRAMATICALLY BETWEEN 16Z AND 19Z ACROSS WESTERN AREAS WHILE EASTERN
AREAS HAVE ALREADY OBSERVED THE HIGHER WINDS. SUSTAINED SPEEDS
BETWEEN 25 TO 35 KT WITH GUSTS BETWEEN 35 TO 50 KT PARTICULARLY EAST
OF THE CENTRAL MOUNTAINS FOR TODAY.

NEXT AVIATION DISCUSSION SCHEDULED FOR 21Z.

&&

.FIRE WEATHER UPDATE...
AFTER REVIEWING SOME OF THE INITIAL NEW MODEL DATA AND CURRENT CLOUD
COVER AND PRECIPITATION TRENDS HAVE DECIDED TO DROP THE RED FLAG
WARNING FOR THE RIO GRANDE VALLEY/ESTANCIA BASIN AND NORTHEAST
PLAINS FOR TODAY. MINIMUM HUMIDITIES WILL GET DOWN TO AROUND 15 PCT
BUT DONT BELIEVE THERE WILL BE 3 HOURS OF LOW RH COMBINED WITH THE
GUSTY WINDS. PERHAPS 1 TO 2 HOURS ACROSS SOCORRO COUNTY...CHUPADERA
MESA AND SOUTHERN PORTIONS OF HARDING COUNTY. PUBLIC FORECASTER ALSO
TWEAKED THE PRECIPITATION AREA AND POPS THUS ADJUSTING THE LAL
SOMEWHAT. WIND FORECAST LOOKS PRETTY VALID AND HAVENT ADJUSTED THAT
FORECAST. AMPLE CLOUD COVER WILL LOWER THE WINDS FOR A PERIOD BUT
WHEN SUNSHINE BREAKS OUT...LOOK FOR GUSTIER WINDS. STRONG GUSTS WILL
ALSO BE ASSOCIATED WITH THE FASTER MOVING STORMS.

STILL LOOKING AT SOME CRITICAL FIRE WEATHER CONDITIONS ON FRIDAY
ACROSS PORTIONS OF CENTRAL AND EASTERN NEW MEXICO AS THE UPPER LOW
MOVES SLIGHTLY MORE TO THE WEST THUS PROVIDING SOME DRYING ACROSS
CENTRAL AREAS. LOOKS MORE WARRANTED FOR SATURDAY AND WILL MOST
LIKELY BE ISSUING A WATCH FOR PORTIONS OF CENTRAL AND EASTERN NEW
MEXICO DURING THE AFTERNOON.

&&

.PREV DISCUSSION...307 AM MDT THU MAY 22 2008...
MASSIVE TROUGH AND UPPER LOW DEVELOPING TO W OF NM PRETTY MUCH AS
PROGGED IN EARLIER MODEL RUNS. PRECIPITATION COVERAGE SO FAR SEEMS
TO BE FAVORING THE MORE AGGRESSIVE NAM AS EVEN KABQ PICKED UP A
FEW LIGHT SHOWERS BETWEEN MIDNIGHT AND 3 AM AND RADAR TRENDS
INDICATING SOME PERSISTENT LIGHT TO MODERATE RAIN ACROSS THE
WINDWARD SIDE OF THE JEMEZ SO FAR EARLY THIS MORNING. WITH THAT IN
MIND DECIDED TO RAISE MOST POPS 10 TO 30 PERCENT ACROSS ROUGHLY
THE NW HALF OF CWA TODAY AND TONIGHT. THIS BEING PACIFIC MOISTURE
BEING ACTED ON TO A LARGE DEGREE BY FAVORABLE DYNAMIC FORCING AND
OROGRAPHIC LIFT. HEATING LATER TODAY SHOULD DEVELOP A FEW MORE
THUNDERSTORMS ACROSS THIOS REGION. BIGGER STORY...THOUGH NOT QUITE
AS SIGNIFICANT OR WIDESPREAD AS ON WED...WILL BE THE WINDS ACROSS
ROUGHLY THE E HALF OF CWA. SHOULD BE STRONG ENOUGH FOR ISSUANCE OF
ANOTHER WIND ADVISORY...RISK OF HIGH WIND WARNING CRITERIA WINDS
LESS THAN WED...BUT COULD COME CLOSE A TIME OR TWO ACROSS THE FAR
NE. STARTING FRI OR FRI NIGHT AS SYSTEM TO WEST CONTINUES ITS
EVOLUTION...A SLOW RETROGRESSION OF BOTH THE UPPER LOW COMPLEX AND
ITS ASSOCIATED PCPN. EVENTUALLY WARMING WILL ENSUE ACROSS ALL THE
STATE STARTING OVER THE WEEKEND AND THE DRYLINE MAY EVEN POKE INTO
THE E PORTION OF THE STATE.

.AVIATION...
FAST MOVING ISOLATED SHOWERS WILL RESULT IN SOME MOUNTAIN TOP
OBSCURATIONS AND SOME VERY LOCAL MVFR CIGS OVER THE NORTHWEST THIRD
OF THE STATE. THESE FAST MOVING SHOWERS WILL PRODUCE GUSTY SURFACE
WINDS OVERNIGHT. WHILE A STRAY THUNDERSTORM IS POSSIBLE THROUGH
15Z...LOOK FOR THUNDERSTORMS TO INCREASE IN COVERAGE ACROSS THE
NORTHWEST HALF OF THE FORECAST AREA. SOUTH TO SOUTHWEST WINDS WILL
INCREASE DRAMATICALLY BETWEEN 12Z AND 15Z THIS MORNING AND REMAIN
STRONG WITH SUSTAINED SPEEDS BETWEEN 25 TO 35 KT WITH GUSTS BETWEEN
35 TO 55 KT PARTICULARLY EAST OF THE CENTRAL MOUNTAINS.

NEXT AVIATION DISCUSSION SCHEDULED FOR 21Z. 05

.FIRE WEATHER...
CRITICAL FIRE WEATHER CONDITIONS WILL CONTINUE ACROSS CENTRAL AND
EASTERN NEW MEXICO TODAY THROUGH AT LEAST SATURDAY. TODAY...WINDS TO
INCREASE DRAMATICALLY THIS MORNING BETWEEN 1Z AND 15Z THOUGH RH
VALUES WILL FALL BELOW CRITICAL LEVEL AFTER 18Z.  ACROSS THE
NORTHWEST HALF OF THE FORECAST AREA...RH REMAINS ABOVE CRITICAL LEVELS
BUT SHOWERS AND THUNDERSTORMS IN ADDITION TO THE ALREADY STRONG
SOUTH TO SOUTHWEST WINDS WILL WILL COMBINE TO PRODUCE AREAS OF
STRONG AND ERRATIC WINDS.  HOWEVER...BENEFICIAL RAINS COULD PRODUCE
PRECIPITATION AMOUNTS OF ONE TO THREE TENTHS OF AN INCH.

05

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
FIRE WEATHER WATCH FROM FRIDAY MORNING THROUGH FRIDAY EVENING FOR
THE FOLLOWING ZONES...NMZ104-106>108.

WIND ADVISORY UNTIL 6 PM MDT THIS AFTERNOON FOR THE FOLLOWING
ZONES...NMZ005>007-010>013-015>021-026.

RED FLAG WARNING UNTIL 8 PM MDT THIS EVENING FOR THE FOLLOWING
ZONES...NMZ108.

&&

01/50
Hazardous weather outlook, May 22, 5:00 AM MST, 5 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT THU MAY 22 2008

NMZ001>021-026-231200-
NORTHWEST PLATEAU-NORTHWEST MOUNTAINS INCLUDING JEMEZ-
UPPER RIO GRANDE VALLEY-SANGRE DE CRISTO MOUNTAINS-
NORTHEAST HIGHLANDS-HARDING COUNTY-FAR NORTHEAST PLAINS-
WEST CENTRAL MOUNTAINS-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
SANDIA/MANZANO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA VALLEY-
CONCHAS LAKE/GUADALUPE COUNTY-QUAY COUNTY-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-LOWER RIO GRANDE VALLEY-
LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-DE BACA COUNTY-
CHAVES COUNTY PLAINS-ROOSEVELT COUNTY-CURRY COUNTY-
GUADALUPE MOUNTAINS OF CHAVES COUNTY-
600 AM MDT THU MAY 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

WINDS WILL BE THE MAIN CONCERN TODAY NEAR AND EAST OF A LINE FROM
RATON TO THE BOSQUE DEL APACHE WILDLIFE REFUGE. THERE SOUTHWEST
WINDS WILL REACH 25 TO 35 MPH WITH SOME GUSTS BETWEEN 45 AND 55
MPH. VERY LOW HUMIDITIES WILL COMBINE WITH THE STRONG WINDS CREATING
CRITICAL FIRE WEATHER CONDITIONS OVER THE ENTIRE STATE THROUGH AT
LEAST THIS EVENING. WIND ADVISORIES AND RED FLAG WARNINGS ARE IN
EFFECT MUCH OF THE DAY AND INTO THE EVENING FOR THESE AREAS.
WEST OF THIS AREA WHILE OVERALL WIND SPEEDS WILL BE LOWER...STRONG
WIND GUSTS WILL DEVELOP WITH SOME OF THE SHOWERS AND THUNDERSTORMS
THAT WILL OCCUR.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

FRIDAY INTO SUNDAY...WINDS WILL STILL BE STRONG ENOUGH AT TIMES TO
CREATE CRITICAL FIRE WEATHER CONDITIONS ACROSS A GOOD PORTION OF
NORTH AND CENTRAL NEW MEXICO...THOUGH FRIDAY THE MOST LIKELY REGION
WILL BE THE SOUTHEAST HALF OF THIS AREA. BY SATURDAY NIGHT OR SUNDAY
THE DRY LINE MAY EASE WESTWARD INTO THE EASTERN QUARTER OR THIRD OF
THE STATE AND BRING AT LEAST A SLIGHT CHANCE OF SOME STRONG OR EVEN
SEVERE THUNDERSTORMS TO THAT PART OF THE STATE. THAT RISK MAY
CONTINUE INTO TUESDAY.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED SATURDAY AND SUNDAY ON THE FAR
EASTERN PLAINS...BUT THE CHANCE AT THIS TIME IS NOT HIGH.

43

In the hours before

Special weather statement, May 22, 9:55 AM MST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1055 AM MDT THU MAY 22 2008

NMZ009>011-221730-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-MIDDLE RIO GRANDE
VALLEY/ALBUQUERQUE METRO AREA-SANDIA/MANZANO MOUNTAINS-
1055 AM MDT THU MAY 22 2008

...STRONG THUNDERSTORM MOVING OVER THE ESTANCIA VALLEY...

AT 1055 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
ABUNDANT HAIL UP TO ONE HALF INCH IN DIAMETER 6 MILES SOUTHWEST OF
EDGEWOOD. MOVEMENT WAS NORTHEAST AT 33 MPH. MOTORISTS ALONG INTERSTATE
40 BETWEEN TIJERAS AND CLINES CORNERS SHOULD EXPECT LIGHT ACCUMULATIONS
OF HAIL ON THE INTERSTATE.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE CHILILI...ESCABOSA...
STANLEY...GALLISTEO...MORIARTY...MCINTOSH...AND CLINES CORNERS.

GUYER

The radar

The Albuquerque radar (KABX), 77 km away, was scanning. The volume nearest the first event began at 17:11 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Santa Fe

When
May 22, 10:11 AM MST
Where
Santa Fe County, Stanley
Measured
56 kt (64 mph) measured gust
Reported by
Amateur Radio
Coordinates
35.150, -105.980

Thunderstorm Wind, Bernalillo

When
May 22, 12:50 PM MST
Where
Bernalillo County, 5.75 mi SSW of Corrales
Measured
56 kt (64 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
35.173, -106.639

Thunderstorm winds downed a tree near Guadalupe Trail and Ranchitos Road in northwest Albuquerque.

Thunderstorm Wind, Sandoval

When
May 22, 12:52 PM MST
Where
Sandoval County, 1.49 mi NNE of Rio Rancho
Measured
55 kt (63 mph) measured gust
Reported by
Trained Spotter
Coordinates
35.270, -106.660

Thunderstorm Wind, Bernalillo

When
May 22, 12:52 PM MST
Where
Bernalillo County, 2.4 mi E of Paradise Hills
Measured
59 kt (68 mph) estimated gust
Property damage
$7,000
Reported by
Emergency Manager
Coordinates
35.170, -106.627

Thunderstorm winds destroyed a carport constructed of corrugated sheet metal secured to a wooden frame. Part of the carport landed on a pickup truck, causing damage to it. The damage occurred in northwest Albuquerque near the intersection of Pequeno and 2nd Street.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2008Every state in 2008This day in weather historyWarnings in New Mexico, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 89047, 89076, 89058, 89081.